Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 79, NWS Fort Worth, TX

July 9, 2016Cooke County, Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 9, 2016, 2:33 PM CDT for Cooke County, Grayson County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 2:33 PM CDT (19:33 UTC)
Expired
Jul 9, 2016, 5:00 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Cooke County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 145 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:01 PM CDTFLASH FLOODSherman, TXN. TRAVIS RD AT HWY 75 IS SHUT DOWN DUE TO FLOODING OVER ROADWAY.
Jul 9, 3:35 PM CDTFLASH FLOODSherman, TXHWY 75 NB NORTH OF CENTER STREET IS CLOSED DUE TO WATER OVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WGUS54 KFWD 091933
FFWFWD
TXC097-181-092200-
/O.NEW.KFWD.FF.W.0079.160709T1933Z-160709T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
233 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS...
  NORTHEASTERN COOKE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 232 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES SHOW THAT UP TO
  TWO INCHES OF RAIN HAVE ALREADY FALLEN WITH ANOTHER INCH OR TWO
  POSSIBLE THROUGH 5PM. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER
  RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST
  VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY
  FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SHERMAN...DENISON...HOWE...POTTSBORO...BELLS...TOM BEAN...CALLISBURG...
  KNOLLWOOD...DORCHESTER...EISENHOWER STATE PARK...SOUTHWESTERN LAKE
  TEXOMA...SOUTHMAYD...SADLER AND LUELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3396 9691 3387 9688 3387 9680 3382 9676
      3384 9669 3392 9667 3390 9659 3384 9662
      3377 9650 3377 9642 3372 9638 3347 9651
      3349 9679 3367 9683 3372 9711 3381 9709
      3382 9705 3385 9709 3385 9701 3395 9699

$$

STALLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:08 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 9, 1:08 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
108 PM CDT SAT JUL 9 2016

.UPDATE...
A subtle, slow-moving shortwave trough axis was over southern
Oklahoma, trailing southwest back toward I-20 west of the DFW
Metroplex this afternoon. The best axis of moisture continued to
be indicated across these areas with PWAT values between 1.5-2.0
inches. Storms over far northwest Texas and south-central
Oklahoma. With the subtlety and mesoscale nature of both the
shortwave trough and an ill-defined surface boundary between Bowie
and Wichita Falls, most high-resolution models are struggling
outside of maybe the HRRR models. The HRRR model was followed for
afternoon convective trends. Scattered showers and thunderstorms
should expand southward to across areas between the highway 380
corridor and immediate Red River Valley by mid-afternoon once
convection in southern Oklahoma pools up enough rain-cooled air
for a southward advancing outflow boundary.

Have left high temperatures pretty close to the previous
forecast, as it is difficult to know how long any convection lasts
and how temperatures recover under the hot July insolation.
Residual outflows over the northeast counties should maintain
most convection over the northeast counties this evening, as this
area will be on the eastern periphery of the low-mid level theta-e
ridge. There is some dry air in the 800mb-500mb layer, so
evaporative cooling combined with sub-cloud base DCAPE over a 1000
J/KG could result in a locally strong to severe storm or two late
this afternoon through nightfall this evening.

05/

&&

.AVIATION...
/ISSUED 1245 PM CDT SAT JUL 9 2016/
Main concern for this TAF period will be the potential for
thunder at Metroplex sites late this afternoon and evening. A
swath of locally higher moisture positioned northwest of the DFW
Metroplex continues to be acted upon by subtle forcing aloft which
has lead to scattered thunderstorms mostly across southern
Oklahoma Saturday morning and early afternoon. As this area
becomes increasingly unstable later this afternoon, additional
isolated thunderstorms are expected to develop. The main window
that seems most likely for convection to impact Metroplex sites
will be very late this afternoon and early evening and have
maintained a mention of VCTS from 23-03z. Otherwise, BKN high
clouds will persist through the evening with winds around 12 kts
out of the south.

For Waco, MVFR cigs seem likely once again Sunday morning as a
20-30 kt low level jet brings another surge of low stratus
northward from southern Texas and the Hill Country. Have
prevailed BKN020 for a few hours Sunday morning, but a tempo for
these conditions may suffice depending on the areal coverage.

-Stalley

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT SAT JUL 9 2016/
There will be a couple of opportunities for rain across parts of
North and Central TX this weekend. At this time, it appears that
the best chances for rain will be generally along and north of a
Goldthwaite to Hillsboro to Van line. Thereafter, mostly hot and
dry conditions are expected to return as the upper ridge builds
with low rain chances towards the end of the work week.

IR satellite imagery this morning revealed that remnant cirrus
from overnight convection across western North TX and the Big
Country continued to spread eastward. This convection had produced
a noticeable outflow boundary that was draped from near a Graham
to Gainesville line. Over the past hours, however, this feature
has become very ill-defined in both radar imagery and surface
observations. That being said, it is possible that this boundary
may still have a role on convective chances later today.

For Today---the cirrus overhead will likely continue through much
of the day. While sunshine will be filtered today due to the veil
of high clouds, the July sun should still ensure a hot summer day
with temperatures mostly in the mid to upper 90s. Taking a look at
a few of the upper air charts, nearly all models are in excellent
agreement with the positioning of a broad trough across North and
Central TX. Overall, the height tendency fields are not overly
impressive, but their magnitude appear sufficient enough to put a
sizable dent in the H5 ridge.

Some models do hint at a few subtle perturbations in the
generally northerly flow aloft and this combined with daytime
heating and any mesoscale ascent (e.g., along remnant outflow
boundaries) may prove sufficient to spark some convection. Much of
the suite of hi-resolution model guidance is grossly overdone with
their forecast for convection this morning with the lone exception
being the 00 UTC TTU WRF. The TTU WRF has been fairly insistent on
developing convection along the Red River later this afternoon and
into the evening hours in previous runs and given the ambient
synoptic environment, I feel slightly more confident in its
solution. While the HRRR and 4km NCEP WRF are performing poorly
right now, their model solutions eventually converge with that of
the TTU WRF. While the GFS and ECMWF are not able to accurately
depict convection due to model resolution, there has been a QPF
signal along our northwest and Red River counties.

These factors combined and after discussion with neighboring
WFO's, I have nudged PoPs upward, mainly for this afternoon and
evening. It should be noted that guidance typically performs
fairly poorly in these seemingly weakly forced events and it is
quite possible that very little in the way of precipitation falls
today across North and Central TX. With regards to impacts,
today's storms will be largely unorganized due to the very meager
deep layer shear in place. That being said, forecast soundings do
exhibit a hot well mixed boundary layer characterized by DCAPE of
around 1300 J/kg and 0-3 km lapse rates on the order of 9.3 C/km.
These parameters should support mainly a damaging downburst risk
and we will highlight these in graphics and the HWO.

If the TTU WRF is to be taken at face value, convection may
produce a decent sized cold pool which could result in upscale
growth to a swift moving convective complex well into the evening
hours. For now, I am not completely sold on this scenario and
only have a mention of showers/storms as far south as a
Goldthwaite to Hillsboro to Van line through the late afternoon
and early evening. Given the uncertainty, PoPs range between 20 to
40 percent, with the best rain chances along the Red River. Again,
not everyone will see rain.

For Sunday---Low rain chances will linger mainly across
northeastern zones where the broad trough may actually amplify
somewhat and the upper ridge starts to build very slowly towards
the east. Most other areas will remain dry. Similar to Saturday,
the main thunderstorm hazard, should storms occur, will be strong
thunderstorm outflow winds. Otherwise, temperatures will remain
hot with readings in the 90s across much of the forecast area.
Southerly breezes will likely ramp up with wind gusts up to near
20 to 25 MPH, especially across western zones.

For the first half of the work week---Hot and dry conditions are
expected to prevail as the H5 ridge takes hold on North and
Central TX. The surface pressure gradient is expected to remain
tight as fairly impressive mid-level westerlies for this time of
year overspread the central plains and induce lee-side
cyclogenesis. With the lack of precipitation across extreme
southwestern and northeastern zones over the past 30 to 40 days
and the threat for sustained winds in the 20 to 25 MPH range a
heightened risk for grass fires may evolve. If widespread
precipitation does occur on Saturday, this risk may be largely
mitigated. Rain chances for Tuesday and Wednesday have been
removed as most of the model guidance does not appear to have a
strong signal with regards to lift over the area. We will continue
to monitor trends, but at this time rain chances for the mid-week
time frame appear low.

For Thursday and beyond---the ridge does appear to weaken slightly
on Thursday and this does place eastern portions of the forecast
are in a regime not characterized by large scale subsidence. With
some heating and moisture transport, some diurnal convection may
develop. As a result, low PoPs were inserted into the extended
portion of the forecast.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    96  78  97  79  97 /  20  20  10  10   5
Waco                97  77  98  78  98 /   5  10   5  10   5
Paris               94  75  93  75  96 /  40  30  40  10   5
Denton              94  77  95  76  96 /  30  20  10  10   5
McKinney            94  77  95  77  96 /  40  30  20  10   5
Dallas              96  79  97  79  97 /  20  20  10  10   5
Terrell             94  77  95  76  96 /  20  40  20  10   5
Corsicana           95  76  96  78  97 /  10  20  10  10   5
Temple              96  76  97  77  97 /   5  10   5  10   5
Mineral Wells       96  76  98  76  97 /  20  20   5  10   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

77/05
Hazardous weather outlook, Jul 9, 1:13 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
113 PM CDT SAT JUL 9 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101815-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
113 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT NORTH OF A
COMANCHE TO PALESTINE LINE. A FEW STRONG TO MARGINALLY SEVERE
STORMS ARE POSSIBLE WITH THE PRIMARY HAZARD BEING DAMAGING
DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY NORTHEAST OF A
LINE FROM SHERMAN TO TERRELL TO ATHENS. GUSTY WINDS AND FREQUENT
LIGHTNING WILL ACCOMPANY SOME OF THE STORMS.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY SOUTHEAST
OF A LINE FROM PARIS TO CORSICANA TO CAMERON. NO SEVERE WEATHER
IS EXPECTED.

HOT CONDITIONS WILL CONTINUE SUNDAY THROUGH FRIDAY WITH HIGH
TEMPERATURES IN THE MIDDLE AND UPPER 90S AND AFTERNOON HEAT INDEX
VALUES BETWEEN 100 TO 104.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 1:30 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT SAT JUL 9 2016

TXZ092-093-091930-
GRAYSON TX-COOKE TX-
130 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAYSON AND NORTHEASTERN
COOKE COUNTIES UNTIL 230 PM CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
SOUTHERN LAKE TEXOMA...OR 10 MILES NORTHWEST OF DENISON...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERMAN...DENISON...POTTSBORO...BELLS...SAVOY...KNOLLWOOD...EISENHOWER
STATE PARK...SOUTHERN LAKE TEXOMA AND SADLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3390 9659 3384 9662 3382 9653 3377 9650
      3378 9643 3373 9638 3358 9638 3375 9709
      3381 9708 3382 9705 3386 9708 3384 9703
      3388 9699 3391 9698 3392 9690 3385 9686
      3387 9680 3382 9675 3384 9669 3392 9667
TIME...MOT...LOC 1830Z 313DEG 16KT 3384 9671

STALLEY
Local storm report, Jul 9, 2:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
209 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     DENISON                 33.75N  96.55W
07/09/2016  E60 MPH          GRAYSON            TX   PUBLIC

            60 MPH WIND GUST REPORTED IN DENISON

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:30 PM CDTSpecial Weather StatementFWDGrayson60 min
Jul 9, 1:57 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
Jul 9, 2:44 PM CDTSpecial Weather StatementFWDCooke61 min
Jul 9, 2:56 PM CDTSpecial Weather StatementFWDCollin64 min
Jul 9, 3:21 PM CDTSevere Thunderstorm WarningFWDCollin54 min
Jul 9, 3:36 PM CDTSpecial Weather StatementFWDDenton39 min
Jul 9, 3:56 PM CDTSevere Thunderstorm WarningFWDDenton52 min
Jul 9, 4:07 PM CDTSpecial Weather StatementFWDMontague53 min
Jul 9, 4:18 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant57 min
Jul 9, 4:35 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant40 min
Jul 9, 4:44 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Rockwall61 min
Jul 9, 4:52 PM CDTAreal Flood AdvisoryFWDCollin3 hr
Jul 9, 5:01 PM CDTFlash Flood WarningFWDMontague, Wise3 hr
Jul 9, 5:13 PM CDTSpecial Weather StatementFWDEllis, Hood, Johnson, Kaufman, Somervell32 min
Jul 9, 5:16 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise29 min
Jul 9, 5:45 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto30 min
Jul 9, 5:54 PM CDTSpecial Weather StatementFWDEllis, Hunt, Kaufman, Rains, Van Zandt36 min
Jul 9, 6:23 PM CDTSpecial Weather StatementFWDPalo Pinto, Stephens, Young37 min
Jul 9, 6:59 PM CDTSpecial Weather StatementFWDEastland, Stephens, Young46 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.